Hail, Nacogdoches
- When
- May 16, 12:27 PM CST
- Where
- Nacogdoches County, 0.91 mi NE of Martinsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.640, -94.410
Nickel size hail reported in the Martinsville community.
A line of strong to severe thunderstorms continued to shift east southeast into Deep East Texas ahead of a cold front early in the afternoon on May 16th. A very prominent outflow boundary preceded this front as the air mass ahead of this line continued to gradually destabilize due to heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A line of strong to severe thunderstorms continued to shift east southeast into Deep East Texas ahead of a cold front early in the afternoon on May 16th. A very prominent outflow boundary preceded this front as the air mass ahead of this line continued to gradually destabilize due to heating. Concurrently, a surge of rich boundary layer moisture was moving in from the southwest along and just ahead of a retreating warm front. Surface dewpoints were in the mid to upper 70s, indicative of this robust moisture profile. As the primary line of storms moved in from the northwest, strengthening occurred, especially where the line intersected the warm front with additional thunderstorms forming along the length of the warm front. As a result, a few reports of large hail and damaging wind gusts were received across parts of Deep East Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 12:20 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 120 PM CDT Thu May 16 2024 ...New AVIATION... .UPDATE... Issued at 1144 AM CDT Thu May 16 2024 Scattered convection has arrived across our NW zones with more isolated activity farther south and east so forecast adjustments were made to both temperature and PoP grids to account for these trends. In this case, the slightly faster progression of showers and thunderstorms into the region led to an increase in PoPs for our W/NW zones while high temperatures were trimmed by several degrees across most of these same areas. As a result, look for a range of mid 70s across much of the NW and mid to upper 80s in our far SE zones which are still largely void of cloud cover and convection late this morning. Otherwise, the remainder of the forecast appears to be on track through this afternoon. /19/ && .SHORT TERM... (Thursday through Friday) Issued at 318 AM CDT Thu May 16 2024 Surface high pressure has started to push east of the region, allowing southerly winds to return into the area. Mid and high clouds have also moved into the region, which has held overnight temps several degrees warmer than the previous night. Although the main system expected to produce rainfall over the next 36-48 hours hasn't quite arrived yet, a weak disturbance ahead of it has already started to produced some convection across portions of north and central Texas. This activity is quickly moving northeast, and will move into portions of our East Texas counties before daybreak. Short-term progs suggest this convection will diminish by mid morning once it gets into our Louisiana parishes. For today, flow aloft will remain southwesterly in response to a closed trough shifting eastward across the SW CONUS into the Texas/Oklahoma Panhandles. A potent disturbance is expected to move out of western Texas into Central Texas and eventually towards Northern Louisiana, bringing rain back into the region during the afternoon and evening hours today. With PWATs forecasted to be over 2 inches, rainfall could be moderate to heavy at times. Models still suggest this heavy rainfall axis will develop along and south of the Interstate 20 corridor. Unfortunately, this is where the heaviest rainfall fell a couple days ago, so WPC has highlighted this with a Moderate and High Risk potential for Excessive Rainfall in the aforementioned areas. A Flood Watch has also been issued for counties and parishes generally along and south of the Interstate 20 corridor through 7 PM Friday. In addition to the heavy rainfall, some severe weather will be possible mainly in the same areas. Shear and high CAPE should support the development of some super cells with initial develop this afternoon just west of the area. Progs suggest this convection will eventually form into a decent MCS, possibly moving across our Deep East Texas and adjacent Central Louisiana zones. All modes of severe weather would be possible, but damaging winds appear the greatest threat. The moderate to heavy rainfall is expected to move out the region by late this evening, but we could see some lingering convection hang around after midnight tonight and through sunrise Friday morning. I think we may see a break in activity during the morning hours Friday, before more convection is expected to develop as the trough and associated cold front move into the region. With an unstable environment in place, severe storms could be possible again, but it looks like the threat will shift to our eastern Louisiana zones. Again, all modes would be in play. && .LONG TERM... (Friday Night through Thursday) Issued at 318 AM CDT Thu May 16 2024 The severe weather threat should end on Friday, but convection could linger into Saturday with the upper trough, as it will be slow to exit the region. Dry conditions will return Sunday and through the first portion of next week, as upper ridging is expected to quickly build into the region on the heels of the trough. With dry conditions in place, temperatures are expected to climb well above normal. Afternoon highs are forecast to top out in the lower 90s during this period. The center of the ridge will shift south of the region by the middle of next week. This will allow a cold front to try to move into the region during this time, but the ridge will likely have enough influence to keep the front from advancing through the entire region. With the boundary stalled over the area, rain chances are forecasted to return by Wednesday and Thursday. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Thu May 16 2024 For the ArkLaTex terminals, a large rain shield is edging to our air space with VCTS to be tempoed at sites on down our I-20 corridor with KTYR amended already fresh out of the gate. We have had enough mid and upper deck with some showers stabilizing N of I-20 with embedded/elevated TS along and to the north. Farther south, sfc based convection will bring down gusty winds toward KLFK only. Look for IFR to replace MVFR overnight with a deary start to Friday. The parent low swings by early Sat and we'll see a much improved fcst by midday & through the next week hot&dry. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 85 68 83 68 / 60 90 30 20 MLU 87 66 83 67 / 30 90 50 30 DEQ 76 63 80 62 / 40 70 50 20 TXK 82 66 82 66 / 50 70 40 20 ELD 85 64 81 63 / 30 80 40 30 TYR 80 67 82 66 / 80 80 20 10 GGG 81 67 82 66 / 70 80 20 20 LFK 83 67 83 67 / 90 80 30 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...Flood Watch through Friday evening for LAZ010>014-017>022. OK...None. TX...Flood Watch through Friday evening for TXZ136-149>153-165>167. && SHORT TERM...20 LONG TERM....20 AVIATION...24
Hazardous Weather Outlook National Weather Service Shreveport LA 502 AM CDT Thu May 16 2024 ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-108>112- 124>126-137-138-171015- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion- Gregg-Harrison- 502 AM CDT Thu May 16 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Widespread showers and thunderstorms are expected to return today, as the next system pushes into the region. Rainfall amounts up to an inch will be possible, with isolated higher amounts in some locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A chance for showers and thunderstorms will remain in the forecast on Friday and Saturday. In addition, an isolated strong to severe storm cannot be ruled out during this timeframe. Otherwise, improving weather conditions are expected by Sunday and through early next week, with temperatures climbing into the lower 90s. Additional rain chances may return on Wednesday with another weak cool front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and Friday. LAZ010>014-017>022-TXZ136-149>153-165>167-171015- De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches- Winn-Grant-Caldwell-La Salle-Smith-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 502 AM CDT Thu May 16 2024 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. ...FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY EVENING... .DAY ONE...Today and tonight. Moderate to heavy rainfall will return to the area today, as the next system pushes into the region. Another 2 to 4 inches of rainfall, with isolated higher amounts, will be possible in some locations. With a Moderate to High Excessive rainfall risk in place today, a Flood Watch has been issued from this afternoon through Friday evening. In addition, the threat for some strong to severe storms exist today. All modes of severe weather will be possible, but damaging winds will be the highest threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A chance for showers and thunderstorms will remain in the forecast on Friday and Saturday. In addition, a few strong to severe storms cannot be ruled out during this timeframe. Otherwise, improving weather conditions are expected by Sunday and through early next week, with temperatures climbing into the lower 90s. Additional rain chances may return on Wednesday with another weak cool front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and Friday. 20
Special Weather Statement
National Weather Service Shreveport LA
111 PM CDT Thu May 16 2024
TXZ152-153-161845-
Nacogdoches TX-Shelby TX-
111 PM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NACOGDOCHES AND
WEST CENTRAL SHELBY COUNTIES THROUGH 145 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woden, or 8 miles southeast of Nacogdoches, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nacogdoches, Garrison, Melrose, Woden, Martinsville, Appleby, and
Stockman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3145 9448 3150 9468 3184 9460 3185 9432
TIME...MOT...LOC 1811Z 195DEG 37KT 3156 9456
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15The Shreveport radar (KSHV), 105 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported in the Martinsville community.
Quarter size hail reported near Broaddus.
Widespread power outages reported with downed trees and power lines in Milam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187032, 1187033, 1187036.